Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 237, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2017, 2:55 PM CDT for Wichita County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2017, 2:55 PM CDT (19:55 UTC)
- Expired
- Aug 1, 2017, 3:31 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wichita County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 574 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
338
WUUS53 KGLD 011955
SVRGLD
KSC203-012045-
/O.NEW.KGLD.SV.W.0237.170801T1955Z-170801T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
255 PM CDT TUE AUG 1 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Eastern Wichita County in west central Kansas...
* Until 345 PM CDT
* At 255 PM CDT, a severe thunderstorm was located 7 miles northwest
of Modoc, moving south at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Leoti and Marienthal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3833 10146 3864 10129 3860 10113 3830 10112
3826 10113 3826 10115
TIME...MOT...LOC 1955Z 016DEG 13KT 3855 10121
HAIL...1.00IN
WIND...60MPH
$$
Lockhart2 follow-up statements
809
WWUS53 KGLD 012011
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
311 PM CDT TUE AUG 1 2017
KSC203-012045-
/O.CON.KGLD.SV.W.0237.000000T0000Z-170801T2045Z/
Wichita KS-
311 PM CDT TUE AUG 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR SOUTHEASTERN WICHITA COUNTY...
At 311 PM CDT, a severe thunderstorm was located 8 miles south of
Leoti, moving southwest at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
southeastern Wichita County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3843 10141 3839 10118 3827 10120 3833 10146
TIME...MOT...LOC 2011Z 030DEG 13KT 3837 10140
HAIL...1.00IN
WIND...60MPH
$$
Lockhart510
WWUS53 KGLD 012031
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
331 PM CDT TUE AUG 1 2017
KSC203-012040-
/O.CAN.KGLD.SV.W.0237.000000T0000Z-170801T2045Z/
Wichita KS-
331 PM CDT TUE AUG 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WICHITA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3843 10141 3839 10118 3827 10120 3833 10146
TIME...MOT...LOC 2028Z 016DEG 13KT 3830 10143
$$
LockhartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 11:05 AM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 1, 11:05 AM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1005 AM MDT Tue Aug 1 2017 .UPDATE... Issued at 603 AM MDT Tue Aug 1 2017 Elevated thunderstorms have developed in the eastern portion of our area and also being helped by a weak shortwave trough. So for a few hours this morning I have inserted a slight chance of thunderstorms. At the same time adjusted the area of fog slightly. So far visibilities have stayed above one quarter. && .SHORT TERM...(Today through Thursday night) Issued at 330 AM MDT Tue Aug 1 2017 Forecast issues will be fog today, precipitation chances through the period, the winds behind the front Wednesday night, how hot to make it through tomorrow, and how much to cool it off on Thursday. Satellite continue to show an amplified pattern from the Pacific into North America. Some amplification and retrogression of heights/features have occurred over the last 24 hours from western North America into the eastern Pacific. Because of the position of the western ridge, richer/deeper moisture aloft has been shoved south with a much drier air mass in place. Models started well at jet level. At mid levels the models tended to not have the ridge strong enough and far enough east. The Canadian, Gfs, and Ukmet were doing a little better than the rest. Models were having trouble at the surface with not have the surface trough far enough west plus the surface not far enough west and north. The Sref was starting the best. The Gfs, Canadian, and Nam were doing the best on the low level thermal field. Today/tonight...First issues to address is what the coverage of the fog will, how dense will it be, and when it will end. At this time the models would indicate the fog and stratus should end by late morning. Kept temperatures about the same from yesterdays forecast. However if clouds last longer than anticipated, temperatures will need to be lowered. However, the models have a cool bias recently. From yesterday the mid level ridge is further east than what was shown yesterday. Later this afternoon into tonight the left front quadrant stays to the south and west of the area. Overall the lift and moisture looks better further east and north. In fact through the period, the heights remain the same or slowly rise. So will have this period dry for now. Wednesday/Wednesday night...the two segments of the jet stay on either side of the area which is a little concerning. May be in a region of general downward motion as shortwave trough and associated cold front moves through the region. Latest model data supports the chance that the builder gave me of storms from late in the afternoon into the night. So am planning on no changes. Main upper system will moving through the north central portion of the country and this will drive the above mentioned cold front rather aggressively. A rather tight pressure gradient develops behind the front with 5 to 7 mb 3 hour pressure rises. This frontal passage happens at night and always wonder if the boundary layer will stabilize enough to inhibit the brunt of the winds. Right now will increase the builder winds a little and take another look at this tomorrow. The front does not look like it makes it into our until the late afternoon. Models warm up temperatures over the previous day, and that makes sense given the frontal timing with the warm air advection/compressional warming ahead of the front. I ended up raising the temperatures a little over what the builder gave me. Thursday/Thursday night...The front is south of the forecast area by the beginning of this period. Right rear quadrant of the jet moves across during the afternoon and early evening which is the post frontal environment. Also a couple of shortwave troughs move through during this time. There appear to be rather strong baroclinic zones associated with these shortwave troughs. So the pops gives me during this time are reasonable. No surface instability is around during the day but there is some elevated. So will have mainly rain showers with embedded thunderstorms. Am expecting the precipitation to hang around very long during the night, and it should be in the form of rain showers. Combination of strong cold air advection along with cloud cover and precipitation will make for a much cooler day with highs not expected to get out of the 70s. Some models are showing a few places not making it out of the 60s. Not ready to go that far but enough here to lower temperatures a little from the builder. Looks like a cool night with light winds and a much cooler air mass in place. Looks like a decent setup for radiational conditions so I lowered the lows a little. .LONG TERM...(Friday through Monday) Issued at 330 AM MDT Tue Aug 1 2017 Friday-Saturday: Main concern with this period will be the potential for strong to severe storms each evening. Will have a series of shortwaves traverse the area in the NW flow aloft. This, combined with a surface low and leeside troughing, will aid in the development of thunderstorms. As of the 0Z models, Friday looks to be the more impactful day in regards to strong to severe storms. Model soundings show 0-6km bulk shear near 50kt and MUCAPE around 2500 J/kg across the CWA. Chance of showers and storms for both days. Temperatures will be slightly below normal for the period. Sunday-Monday: Looking at theta-e fields, GFS is advertising a possible cold front/boundary passage during the pre-dawn hours Sunday. Flow at the surface turns more out of the E/NE while upper level flow stays out of the NW on Sunday. Disturbance moves across the area Sunday night into Monday morning bringing a slight chance of showers/storms again. Temperatures continue to remain below normal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1005 AM MDT Tue Aug 1 2017 For KGLD and KMCK, vfr conditions expected through the period. Cu/strato-cu expected at both terminals through early afternoon with winds from the northeast to east at speeds 10kts or less. For tonight generally clear with winds from the east veering to the southeast at speeds under 10kts. For tomorrow morning winds from the south approaching 10kts with some mid and high clouds possible. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...BULLER SHORT TERM...BULLER LONG TERM...SME AVIATION...99
Hazardous weather outlook, Aug 1, 1:45 PM CDT, 1 hour 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1245 PM MDT Tue Aug 1 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1245 PM MDT Tue Aug 1 2017 /145 PM CDT Tue Aug 1 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms are expected this afternoon generally along and south of Interstate 70. The primary threats will be hail to one inch in diameter, wind gusts to 50 mph and a brief period of locally heavy rainfall which may create reduced visibilities. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... Scattered thunderstorms are expected from late Wednesday afternoon into the nighttime hours. Some of these storms could become severe with large hail and damaging winds being the main threats. There will be a chance of severe thunderstorms across the area from Friday afternoon into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Aug 1, 2:49 PM CDT, 6 minutes before
Special Weather Statement National Weather Service Goodland KS 249 PM CDT TUE AUG 1 2017 KSZ042-012030- Wichita KS- 249 PM CDT TUE AUG 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WICHITA COUNTY UNTIL 330 PM CDT... At 249 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles northwest of Modoc, moving south at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Marienthal. LAT...LON 3835 10138 3865 10126 3863 10113 3832 10113 TIME...MOT...LOC 1949Z 009DEG 11KT 3857 10117 Lockhart
Special weather statement, Aug 1, 2:51 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Goodland KS 151 PM MDT TUE AUG 1 2017 KSZ041-012000- Greeley KS- 151 PM MDT TUE AUG 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY COUNTY UNTIL 200 PM MDT... At 151 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles north of Coolidge, moving south at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern Greeley County. LAT...LON 3834 10204 3835 10183 3826 10181 3826 10204 TIME...MOT...LOC 1951Z 354DEG 20KT 3824 10193 Lockhart
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:49 PM CDT | Special Weather Statement | GLD | Wichita | 41 min |
| Aug 1, 2:51 PM CDT | Special Weather Statement | GLD | Greeley | 9 min |
| Aug 1, 3:30 PM CDT | Special Weather Statement | GLD | Wichita | 15 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.